Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 30, 2018, 6:59 PM CDT for Freeborn County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 30, 2018, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS83 KMPX 302359 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 659 PM CDT MON JUL 30 2018 MNZ093-310045- Freeborn- 659 PM CDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY THROUGH 745 PM CDT... At 659 PM CDT, a strong thunderstorm was located over Twin Lakes, or near Albert Lea, moving south at 10 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Emmons and Twin Lakes. This includes Interstate 35 between mile markers 1 and 8. LAT...LON 4363 9348 4361 9332 4350 9330 4350 9357 TIME...MOT...LOC 2359Z 012DEG 9KT 4357 9341 $$ JPC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:35 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 30, 6:35 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 635 PM CDT Mon Jul 30 2018 .UPDATE... Issued at 629 PM CDT Mon Jul 30 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 327 PM CDT Mon Jul 30 2018 The main concern in the short term is diurnal convection. Spotty convection continues to develop almost anywhere in this stagnant airmass with MUCAPES ranging 1500-2000 J/kg across much of the cwa. Most concentrated area remains farther south over southeast MN into Iowa. As the upper trough exits the area this should remain the trend. Will hold onto isolated mention through 03z for the diurnal trend to the far south. Otherwise, we expect a clearing trend with the possibility of some patchy fog to the east late with near calm winds. Temperatures Tuesday will be a degree or two warmer under the modifying airmass. Some cumulus but no showers expected under the weak ridging. .LONG TERM...(Tuesday night through Monday) Issued at 327 PM CDT Mon Jul 30 2018 Little change in the long term, with a front passing Wednesday brining us our next shot at rain, especially for eastern MN and WI. Heat and humidity return Friday through Monday, along with a good deal of uncertainty on precip chances, though any activity we do see will have the potential to be strong to severe with heavy rainfall. The extended starts Wednesday with a short wave working across central Canada. The complicating factor though is that the upper wave currently over Omaha will be heading into the Great Lakes on Wednesday as well. We will be in the subsidence region on the northwest side of this wave as the cold front associated with the Canadian wave is moving through. We still look to see modest destabilization ahead of the front, with 1500-2000 j/kg of mlCAPE still progged to be out ahead of it. Forcing continues to look weak though with weak convergence along the boundary, the subsidence to the west of the Great Lakes wave, and the majority of the vorticity advection and better LLJ going across the U.P. of Michigan. Not much has changed with model spread, so we continue to have some low end chances dropping down form northern MN Wednesday morning, with likelies in western WI Wednesday afternoon. Given the instability and mid level lapse rates up between 7 and 8 c/km there certainly is a small threat for a severe storm or two, but likely nothing widespread with bulk shear values down around 20 kts. For the CAMs that go out that far, the NAMnest would match up nicely with what we are seeing with the GFS/ECMWF with a line of storms from Mankato up through Eau Claire by 7pm Wednesday, but the HopAheadWRF continues to show a pretty much dry FROPA for the MPX area. Thursday continues to offer us one more refreshing blast of Canadian air, but jet energy racing across the international border Thursday night will induce the development of strong southerly flow across the Plains, bringing back a warm and humid airmass. As this happens, the semi permanent trough we have seen from the Great Lakes into the Ohio Valley the past two weeks will break down, with zonal flow replacing it. We will see a trough dig and park itself over the Pac NW this weekend as well, which will send numerous short waves through the zonal flow across the northern CONUS. With the broad ridging across the CONUS, the front we see come in here Friday washes out over us over the weekend and we really don't see a bonafide front clear through here until the middle of next week, when the flow again becomes more amplified, with northwest flow returning. Looking at forecast soundings, h85 temps up around 22c look to have us capped, but it shouldn't be a hard cap to break with a little forcing, which is what we'll see with any sort of energy coming across in the zonal flow or convergence along nocturnal LLJs. This far out, agreement on when we may see these subtle waves is not great, so there are low pops through much of the Friday through Monday period. This is somewhat of a ring of fire type of pattern, so anytime we do get thunderstorms to go, an attendant wind and hail threat will exist, along with the possibility of heavy rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 629 PM CDT Mon Jul 30 2018 Some isolated convection to start, especially near MSP, with any and all activity to dissipate by 31/02z. Some patchy pre-dawn fog possible for the southern MN and western WI sites then mid-level clouds tomorrow but no convection as high pressure will prevail with the upper low exiting to the east. KMSP...Tstms within the 5-10sm range on the west side of the terminal forces VCTS inclusion to start but with only a short duration followed by clearing skies thereafter. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. Chc -SHRA/-TSRA with MVFR. Wind SW 5-15 kt becoming NW. Thu...VFR. Wind NE 5-10 kt. Fri...VFR. Wind SSE 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...DWE LONG TERM...MPG AVIATION...JPC
Hazardous weather outlook, Jul 30, 11:54 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1154 AM CDT Mon Jul 30 2018 MNZ054-060-062>070-073>078-082>085-091>093-WIZ016-023>028-311700- Lac Qui Parle-Hennepin-Ramsey-Washington-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1154 AM CDT Mon Jul 30 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Widely scattered showers and thunderstorms are possible this afternoon and evening. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widely scattered thunderstorms are possible Wednesday. The threat for severe weather is low. Thunderstorms are possible Friday through Sunday. Besides heavy rainfall, a few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>053-055>059-061-WIZ014-015-311700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Meeker- Wright-Anoka-Polk-Barron- 1154 AM CDT Mon Jul 30 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widely scattered thunderstorms are possible Wednesday. The threat for severe weather is low. Thunderstorms are possible Friday through Sunday. Besides heavy rainfall, a few storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 6:21 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 621 PM CDT MON JUL 30 2018 MNZ069-070-302345- Dakota-Scott- 621 PM CDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DAKOTA AND EAST CENTRAL SCOTT COUNTIES THROUGH 645 PM CDT... At 620 PM CDT, a strong thunderstorm was located over Burnsville, or 15 miles south of Minneapolis, moving south at 15 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Burnsville, Lakeville, Apple Valley, Savage, Farmington, Credit River and Lakeville Airport. This includes Interstate 35 near mile marker 80. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4477 9333 4476 9322 4460 9318 4464 9345 TIME...MOT...LOC 2320Z 016DEG 12KT 4473 9328 JPC
Local storm report, Jul 30, 6:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BURNSVILLE 44.75N 93.29W
07/30/2018 E0.88 INCH DAKOTA MN TRAINED SPOTTER
I35W AT COUNTY ROAD 32.
&&
CEOSpecial weather statement, Jul 30, 6:59 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 659 PM CDT MON JUL 30 2018 MNZ093-310045- Freeborn- 659 PM CDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY THROUGH 745 PM CDT... At 659 PM CDT, a strong thunderstorm was located over Twin Lakes, or near Albert Lea, moving south at 10 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Emmons and Twin Lakes. This includes Interstate 35 between mile markers 1 and 8. LAT...LON 4363 9348 4361 9332 4350 9330 4350 9357 TIME...MOT...LOC 2359Z 012DEG 9KT 4357 9341 JPC
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:21 PM CDT | Special Weather Statement | MPX | Scott | 24 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.